Alert archive / Louisiana / Tornado Warnings in 2024
Tornado Warning 40, NWS Lake Charles, LA
NWS Lake Charles, LA issued this tornado warning at May 29, 2024, 1:43 PM CDT for Cameron Parish, Louisiana. It was in force for 17 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2024, 1:43 PM CDT (18:43 UTC)
- Expired
- May 29, 2024, 2:00 PM CDT
- In force
- 17 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
County Cameron Parish, LA
The radar
The Lake Charles radar (KLCH), 24 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 1:45 PM CDT | TORNADO | 7 W Lacassine National, LA | EF Unknown tornado observed by NWS Staff southeast of the office within the Cameron Prairie National Wildlife Refuge. Time estimated by radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.7 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 709 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 932 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
342
WFUS54 KLCH 291843
TORLCH
LAC023-291900-
/O.NEW.KLCH.TO.W.0040.240529T1843Z-240529T1900Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
143 PM CDT Wed May 29 2024
The National Weather Service in Lake Charles has issued a
* Tornado Warning for...
North central Cameron Parish in southwestern Louisiana...
* Until 200 PM CDT.
* At 143 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Gibbstown, or 7 miles west of Lacassine National
Wildlife Refuge, moving north at 10 mph.
HAZARD...Tornado.
SOURCE...Weather spotters reported funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
north central Cameron Parish.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 2993 9300 2993 9311 3002 9312 3003 9298
TIME...MOT...LOC 1843Z 176DEG 7KT 2997 9305
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
JonesWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at May 29, 1:23 PM CDT, 20 minutes earlier.
Area forecast discussion, May 29, 1:23 PM CDT, 20 minutes before
Area Forecast Discussion National Weather Service Lake Charles LA 123 PM CDT Wed May 29 2024 ...New AVIATION... .SHORT TERM... (Today through Friday night) Issued at 219 AM CDT Wed May 29 2024 A stationary boundary stretches across the coast, while high pressure is situated to the east. Upstream convection located in Texas will be the main weather feature for Wednesday. There is a Marginal Risk (1/5) for severe weather in central Louisiana, but conditions do not look particularly favorable, especially with a cooler and drier airmass in place. On Thursday and Friday, we will have a moderately unstable environment with favorable conditions that will support afternoon showers and thunderstorms. We could also see the sea breeze boundaries form during the afternoon, which can provide areas of local convergence. Temperatures during this time will be fairly typical for this time of year, with highs in the mid to upper 80s and lows in the upper 60s to mid 70s. Surface high pressure will start to build on the east coast, and we will see onshore flow return, along with more humidity. && .LONG TERM... (Saturday through Wednesday) Issued at 219 AM CDT Wed May 29 2024 Over the weekend, with surface high centered off to the east just off the southeast US coast, southerly flow will bring in plenty of Gulf moisture allowing muggy and humid conditions to continue. Meanwhile, an upper level ridge will be centered over western old Mexico and this will allow west-northwest flow aloft with a general weakness over the forecast area. Therefore, disturbances aloft will be able to interact with the moist air mass to produce a decent chance for showers and thunderstorms, especially during the afternoon hours for Saturday and Sunday. Into early next week, some differences in the global models make for a lower confidence forecast. What does seem certain is that southerly low level flow will persist and bring in Gulf moisture with humid conditions. What is uncertain is how much the upper level ridge over Mexico will strengthen and build into the forecast area. At this time will have a general lowering of pops as the expectation is the upper level ridge will build over the forecast area for Monday and Tuesday. 07/Rua && .AVIATION... (18Z TAFS) Issued at 1248 PM CDT Wed May 29 2024 Showers and storms are starting to move through the central louisiana with more activity expected to ramp up over the afternoon hours. There will be a lull period late this evening through tomorrow morning, with only sparse activity expected. && .MARINE... Issued at 219 AM CDT Wed May 29 2024 Current observations show light and variable winds offshore. Winds will shift to become offshore around 10 to 15 knots later in the week as high pressure builds to the east. Looking at buoys and altimeter data waves, they are at or below 4 feet in the Gulf. This aligns well with current model guidance, and waves are expected to stay below 5 feet through the weekend. A few showers and thunderstorms may form in the coastal waters, but strong to severe storms are not expected. && .PRELIMINARY POINT TEMPS/POPS... AEX 67 86 68 85 / 30 70 30 60 LCH 73 87 74 87 / 30 70 20 60 LFT 73 88 74 88 / 20 60 20 50 BPT 74 88 75 87 / 30 60 20 50 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...None. TX...None. GM...None. && SHORT TERM...14 LONG TERM....07 AVIATION...87
In the hours before
Local storm report, May 29, 10:20 AM CDT, 3 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
1020 AM CDT Wed May 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM Flash Flood 2 NNW Moss Bluff 30.33N 93.21W
05/28/2024 Calcasieu LA Public
Pictures of significant flooding around the
Moss Bluff area.
&&Special weather statement, May 29, 10:45 AM CDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1045 AM CDT Wed May 29 2024
LAZ027-291615-
Vernon LA-
1045 AM CDT Wed May 29 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN VERNON PARISH
THROUGH 1115 AM CDT...
At 1044 AM CDT, Doppler radar was tracking a strong thunderstorm near
Toledo Bend Dam, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Leesville, Anacoco, Slagle, and Hornbeck.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3118 9307 3108 9348 3122 9355 3123 9354
3124 9356 3124 9354 3127 9354 3128 9352
3128 9344 3136 9339 3137 9319
TIME...MOT...LOC 1544Z 247DEG 23KT 3118 9350
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JonesSpecial weather statement, May 29, 11:15 AM CDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1115 AM CDT Wed May 29 2024
LAZ027-028-291645-
Vernon LA-Rapides LA-
1115 AM CDT Wed May 29 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN RAPIDES AND
NORTHEASTERN VERNON PARISHES THROUGH 1145 AM CDT...
At 1115 AM CDT, Doppler radar was tracking a strong thunderstorm over
Slagle, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Leesville, Hineston, Slagle, Fort Johnson, New Llano, Lacamp, Hutton,
Clifton, Otis, Elmer, Kurthwood, Leander, Sieper, Gardner, and
Simpson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3138 9269 3111 9268 3111 9332 3137 9330
3137 9303 3136 9303 3136 9299 3135 9298
3135 9295 3137 9295 3137 9292 3138 9291
TIME...MOT...LOC 1615Z 267DEG 31KT 3124 9310
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JonesSpecial weather statement, May 29, 12:20 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1220 PM CDT Wed May 29 2024
LAZ027-028-291745-
Vernon LA-Rapides LA-
1220 PM CDT Wed May 29 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN RAPIDES AND EAST CENTRAL
VERNON PARISHES THROUGH 1245 PM CDT...
At 1219 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Clifton to near Hineston to 8 miles
northeast of Pitkin. Movement was northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hineston, Lacamp, Leander, Sieper, Gardner, Otis, Elmer, and
Calcasieu.
This includes Interstate 49 between mile markers 101 and 103.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3142 9272 3127 9257 3103 9266 3098 9289
3107 9287 3121 9296
TIME...MOT...LOC 1719Z 230DEG 20KT 3125 9288 3112 9279 3102 9283
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
TinglerSpecial weather statement, May 29, 12:42 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Lake Charles LA
1242 PM CDT Wed May 29 2024
LAZ028-029-032-291830-
Avoyelles LA-Evangeline LA-Rapides LA-
1242 PM CDT Wed May 29 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN RAPIDES...NORTH CENTRAL
EVANGELINE AND NORTHWESTERN AVOYELLES PARISHES THROUGH 130 PM CDT...
At 1242 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elmer, or 8 miles east of Hineston, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Alexandria, Bunkie, Glenmora, Cheneyville, Hineston, Lecompte, Echo,
Otis, Elmer, Poland, Kolin, Gardner, Centerpoint, Ruby, Calcasieu,
Woodworth, Forest Hill, Mcnary, and Union Hill.
This includes Interstate 49 between mile markers 53 and 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3099 9282 3127 9277 3130 9219 3093 9221
TIME...MOT...LOC 1742Z 269DEG 22KT 3110 9262
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JonesThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 10:45 AM CDT | Special Weather Statement | LCH | Vernon | 30 min |
| May 29, 11:15 AM CDT | Special Weather Statement | LCH | Vernon | 30 min |
| May 29, 12:20 PM CDT | Special Weather Statement | LCH | Rapides | 25 min |
| May 29, 12:42 PM CDT | Special Weather Statement | LCH | Rapides | 48 min |
| May 29, 1:15 PM CDT | Severe Thunderstorm Warning | LCH | Avoyelles, Rapides | 30 min |
| May 29, 1:47 PM CDT | Severe Thunderstorm Warning | LCH | Avoyelles, Rapides | 28 min |
| May 29, 4:02 PM CDT | Special Weather Statement | LCH | Vermilion | 28 min |
| May 29, 4:17 PM CDT | Special Weather Statement | LCH | Acadia | 28 min |
| May 29, 5:11 PM CDT | Severe Thunderstorm Warning | LCH | Calcasieu, Cameron | 32 min |
| May 29, 5:16 PM CDT | Special Weather Statement | LCH | Beauregard | 44 min |
| May 29, 5:31 PM CDT | Special Weather Statement | LCH | Calcasieu | 44 min |
| May 29, 6:04 PM CDT | Flash Flood Warning | LCH | Beauregard, Calcasieu | 5 hr |
| May 29, 6:08 PM CDT | Special Weather Statement | LCH | Beauregard | 37 min |
| May 29, 6:31 PM CDT | Severe Thunderstorm Warning | LCH | Allen, Beauregard, Vernon | 44 min |
| May 29, 6:56 PM CDT | Special Weather Statement | LCH | Vernon | 34 min |
Nearby
Tornado Warnings in Louisiana, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.